New Mexico, 2013Drought in New Mexico, May 1 to 31, 2013
May 1 to 31, 2013 · NWS EPZ · 17 events in 17 counties and zones
Another very dry month kept almost all of Southwest and South Central New Mexico in Extreme(D3) to Exceptional(D4) drought. All locations in region reported well below normal precipitation.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another very dry month kept almost all of Southwest and South Central New Mexico in Extreme(D3) to Exceptional(D4) drought. All locations in region reported well below normal precipitation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 30, 1:49 PM MST, 10 hours 11 minutes earlier.
Area forecast discussion, Apr 30, 1:49 PM MST, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
249 PM MDT TUE APR 30 2013
.SYNOPSIS...
WESTERLY WINDS WILL BRING ANOTHER DAY OF VERY WARM DRY WEATHER TO
SOUTHERN NEW MEXICO AND WESTERN TEXAS ON WEDNESDAY. WEDNESDAY
NIGHT A VERY STRONG COLD FRONT WILL MOVE ACROSS THE BORDERLAND AND
THIS WILL RESULT IN MUCH COOLER WINDY WEATHER WITH TEMPERATURES
WELL BELOW NORMAL ON THURSDAY...THURSDAY NIGHT AND AGAIN ON
FRIDAY. WESTERLY WINDS WILL CAUSE A RETURN TO WARMER CONDITIONS
NEXT WEEKEND AND EARLY NEXT WEEK.
&&
.DISCUSSION...
WESTERLY WINDS WILL BRING ONE MAY DAY OF VERY WARM TEMPERATURES
TOMORROW. THEREAFTER HIGH AMPLITUDE UPPER TROUGH WILL FURTHER DIG
SOUTHWARD INTO THE SOUTHERN PLAINS WEDNESDAY NIGHT WITH A VERY
STRONG ASSOCIATED CANADIAN COLD FRONT PLUNGING ACROSS THE CWA
EARLY THURSDAY MORNING. STRONG NORTHEAST WINDS BEHIND THE BOUNDARY
WILL BRING PRONOUNCED COLD AIR ADVECTION WITH THURSDAY AFTERNOON
HIGH TEMPERATURES AROUND 20 DEGREES BELOW NORMAL. FORECASTED
PRESSURE GRADIENTS PLUS DOWN SLOPE FLOW ALSO INDICATES HIGH WINDS
ALONG WESTERN FACING MOUNTAIN SLOPES...ESPECIALLY OVER THE WEST EL
PASO VICINITY WHERE ADVISORIES MAY BE REQUIRED FOR THURSDAY
MORNING. MOISTURE WILL BE SPARSE BUT UPSLOPE FLOW MAY BE
SUFFICIENT FOR SLIGHT CHANCES OF RAIN OR MOUNTAINS SNOWS FAR
EASTERN PORTIONS OF THE FORECAST AREA. IN FACT TEMPERATURE FIELDS
SUGGEST POSSIBLE FREEZING RAIN OVER THE SACS.
WINDS DIMINISH BY THURSDAY EVENING WITH THE COMBINATION OF CLEAR
SKIES...LOW DEWPOINTS AND LIGHTER WINDS ALLOWING FRIDAY MORNING
TEMPERATURES TO FALL TO NEAR FREEZING MANY AREAS BY SUNRISE.
CONTINUED EASTERLY FLOW ON FRIDAY ALSO INDICATES FRIDAY AFTERNOON
HIGH TEMPERATURES AGAIN AROUND 20 DEGREES BELOW NORMAL.
ZONAL FLOW ALOFT COMBINED WITH SHORT WAVE RIDGE WILL INDUCE
WARMER TEMPERATURES ON SATURDAY AND SUNDAY. MODELS HAVE SHOWN
LARGE DISAGREEMENTS AND INCONSISTENCIES FOR EARLY NEXT WEEK. BUT
ON THE LARGER SCALE EXPECT BROAD TROUGHING WEST OF THE DIVIDE TO
SUSTAIN SOUTHWESTERLY FLOW WITH TRANSPORT OF SEASONABLY WARM AIR.
HOWEVER SUFFICIENT MOISTURE MAY ALSO FLOW INTO THE AREA FOR VERY
ISOLATED CONVECTION MAINLY OVER THE HIGHER TERRAIN.
&&
.AVIATION...VALID 01/00Z-02/00Z.
P6SM SKC-SCT150-250 THRU PD. WEST WINDS DECREASING BY 02Z TO AROUND
10KTS AND THEN INCREASING AGAIN AFT 16Z TO AROUND 15G25KTS.
&&
.FIRE WEATHER...
VERY DRY AIR WILL REMAIN IN PLACE THROUGH WEDNESDAY WITH ABOVE
AVERAGE TEMPERATURES. EXPECT SINGLE DIGIT MINIMUM RELATIVE
HUMIDITIES WITH POOR RECOVERIES ONCE AGAIN WEDNESDAY. WINDS WILL
GENERALLY BE WEST IN THE 10-20 MPH RANGE. A STRONG COLD FRONT WILL
PUSH THROUGH THE REGION WEDNESDAY NIGHT AND DROP TEMPERATURES FOR
THURSDAY BY 20 DEGREES OR MORE AND BRING IN GUSTY EAST WINDS...BUT
RELATIVE HUMIDITIES WILL INCREASE TO 15 TO 30 PERCENT. TEMPERATURES
WILL RETURN TO NEAR TO SLIGHTLY ABOVE NORMAL FOR THE WEEKEND INTO
EARLY NEXT WEEK. THERE IS A CHANCE FOR A FEW SHOWERS BEHIND THE
FRONT THURSDAY OVER THE SACS AND AGAIN EARLY NEXT WEEK IF SOME MORE
MOISTURE CAN GET PULLED UP FROM THE SOUTHEAST AS A STORM SYSTEM
DEVELOPS OVER THE WESTERN UNITED STATES.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 64 90 50 63 37 / 0 0 0 0 0
SIERRA BLANCA 56 87 47 56 32 / 0 0 0 10 0
LAS CRUCES 56 89 48 64 34 / 0 0 0 0 0
ALAMOGORDO 57 87 41 59 35 / 0 0 10 10 0
CLOUDCROFT 41 70 36 42 23 / 0 10 10 10 10
TRUTH OR CONSEQUENCES 59 89 47 69 32 / 0 0 0 0 0
SILVER CITY 52 82 43 62 32 / 0 0 0 0 0
DEMING 54 90 50 68 32 / 0 0 0 0 0
LORDSBURG 53 91 47 70 34 / 0 0 0 0 0
WEST EL PASO METRO 61 89 50 62 35 / 0 0 0 0 0
DELL CITY 53 90 45 53 27 / 0 0 10 10 0
FORT HANCOCK 59 92 47 63 37 / 0 0 0 10 0
LOMA LINDA 54 85 47 52 31 / 0 0 0 10 0
FABENS 57 91 51 63 35 / 0 0 0 0 0
SANTA TERESA 55 89 49 63 35 / 0 0 0 0 0
WHITE SANDS HQ 64 90 49 60 38 / 0 0 0 0 0
JORNADA RANGE 51 90 48 64 29 / 0 0 0 0 0
HATCH 58 91 49 65 33 / 0 0 0 0 0
COLUMBUS 57 91 52 69 36 / 0 0 0 0 0
OROGRANDE 57 89 46 60 33 / 0 0 0 10 0
MAYHILL 45 76 39 42 25 / 0 0 10 10 0
MESCALERO 43 76 39 46 24 / 0 0 10 10 0
TIMBERON 42 75 37 46 25 / 0 0 10 10 0
WINSTON 45 81 38 59 25 / 0 0 0 0 0
HILLSBORO 55 85 44 61 31 / 0 0 0 0 0
SPACEPORT 56 88 46 65 30 / 0 0 0 0 0
LAKE ROBERTS 45 84 37 59 27 / 0 0 0 0 0
HURLEY 49 85 44 60 32 / 0 0 0 0 0
CLIFF 42 85 41 66 26 / 0 0 0 0 0
MULE CREEK 37 84 40 63 25 / 0 0 0 0 0
FAYWOOD 51 85 44 58 30 / 0 0 0 0 0
ANIMAS 55 93 51 74 36 / 0 0 0 0 0
HACHITA 54 92 48 71 35 / 0 0 0 0 0
ANTELOPE WELLS 55 92 51 72 38 / 0 0 0 0 0
CLOVERDALE 53 88 50 65 35 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Apr 30, 5:19 AM MST, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
619 AM MDT TUE APR 30 2013
NMZ401>417-TXZ418>424-011230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
619 AM MDT TUE APR 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WARM...DRY...AND
SOMEWHAT BREEZY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CONTINUED WARM AND
DRY AND SLIGHTLY BREEZY WEDNESDAY. LATE WEDNESDAY NIGHT...AFTER
MIDNIGHT AND THROUGH THURSDAY MORNING A STRONG COLD FRONT WILL
BLOW INTO THE REGION FROM THE N/NE. STRONG WINDS AND DUST ARE
LIKELY TO ACCOMPANY THE FRONT. WE ARE LIKELY TO SEE WINDS IN
EXCESS OF 30 MPH WITH GUSTS TO 40-45 MPH. THUS THERE IS POTENTIAL
FOR A WIND ADVISORY TO BE ISSUED. SLIGHT RISK OF RAIN AND SNOW
SHOWER OVER THE SACS WED NIGHT/THUR MORNING...DRY ALL OTHER AREAS.
MUCH COOLER THU AND FRI WITH TEMPS IN THE U60S-L70S. WARMING SAT
AND SUN. WEATHER BECOMES UNSETTLED SUN THROUGH TUE WITH AREA
SHOWERS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
BIRD
Drought, Upper Gila River Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month of May. The Cooperative Observer at Gila Hot Springs reported 0.09 inches of precipitation which was 0.53 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
Extreme(D3) drought remained in place across the zone through the month.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The month of May saw drought conditions continue in the Extreme(D3) category through the month. The Faywood Cooperative Observer reported just a trace of precipitation which was 0.46 inches below normal.
Drought, Southwest Desert/Lower Gila River Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Extreme(D3) drought conditions remained in place through the month. The Cooperative Observer at Redrock reported 0.10 inches of rain which was 0.37 inches below normal.
Drought, Lowlands of the Bootheel
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought during the month of May. The Antelope Wells Cooperative Observer reported no precipitation which was 0.30 inches below normal.
Drought, Uplands of the Bootheel
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The zone remained in Extreme(D3) drought through the entire month.
Drought, Southwest Desert/Mimbres Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The southern and western portions of the zone were in Extreme(D3) drought while the remainder of the zone was in Exceptional(D4) drought. The Deming ASOS reported 0.03 inches of precipitation which was 0.40 inches below normal.
Drought, Eastern Black Range Foothills
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
Extreme(D3) drought continued across the entire zone during the month of May. The Cooperative Observer in Winston reported just a trace of precipitation for the month which was 0.75 inches below normal.
Drought, Sierra County Lakes
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued through the month of May for the entire zone. The Truth of Consequences ASOS reported 0.14 inches of precipitation which was 0.43 inches below normal.
Drought, Northern Dona Ana County
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The entire zone remained in Exceptional(D4) drought through the month of May. The Jornada Cooperative Observer reported 0.04 inches of precipitation which was 0.48 inches below normal.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The northern half of the zone remained in Exceptional(D4) drought while the southern half was in Extreme(D3) drought through the month. The Cooperative Observer at New Mexico State University reported 0.09 inches of rain which was 0.31 inches below normal.
Drought, Central Tularosa Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The western half of the zone remained in Exceptional(D4) drought while the eastern half was in Extreme(D3) drought during the month of May. The White Sands National Monument Cooperative Observer reported no precipitation which was 0.46 inches below normal.
Drought, Southern Tularosa Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
Exceptional(D4) drought was experienced in the northwest portion of the zone with Severe(D2) drought over the far south. The remainder of the zone was in Extreme(D3) drought. The Orogrande Cooperative Observer reported 0.07 inches of precipitation which was 0.56 inches below normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The zone went from Extreme(D3) drought to Exceptional(D4) drought during the month of May. The Cloudcroft Cooperative Observer reported 0.26 inches of precipitation which was 1.10 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The zone went from Extreme(D3) drought to Exceptional(D4) drought in mid-May.
Drought, Otero Mesa
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The far southern portions of the zone remained in Severe(D2) drought while the remainder of the zone was in Extreme(D3) drought.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The zone transitioned from Extreme(D3) drought to Exceptional(D4) drought during the month. The Mountain Park Cooperative Observer reported 0.30 inches of precipitation which was 0.73 inches below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Heavy Snow in Iowa, May 1 to 2, 2013$1.5 million · 14 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Wildfire and High Wind in California, May 1, 2013$580,000 · 62 kt wind · 6 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Wildfire in California, May 1 to 4, 2013$400,000 · 1 event
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453212, 453213, 453214, 453215, 453216, 453218, 453219, 453221, 453223, 453225, 453226, 453227, 453229, 453235, 453236, 453237, 453238.